Alert archive / North Dakota / Severe Thunderstorm Warnings in 2016

Severe Thunderstorm Warning 60, NWS Bismarck, ND

June 21, 2016Billings County, Stark County, North Dakota

NWS Bismarck, ND issued this severe thunderstorm warning at Jun 21, 2016, 5:36 PM MDT for Billings County, Stark County, North Dakota. It was in force for 54 min. 3 reports came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Jun 21, 2016, 5:36 PM MDT (23:36 UTC)
Expired
Jun 21, 2016, 6:30 PM MDT
In force
54 min
Issued by
NWS Bismarck, ND
Area
Storm-based polygon
Hail
1.0 in
Wind
60.0 mph

Counties Billings County, ND, Stark County, ND

The radar

The Bismarck radar (KBIS), 199 km from the middle of the area, began a volume at 23:36 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Jun 21, 5:41 PM MDTHAIL 11 S Medora, ND.
Jun 21, 5:41 PM MDTHAIL 11 S Medora, ND. THE DURATION OF THE HAIL EVENT WAS 6 MINUTES.
Jun 21, 5:41 PM MDTHAIL 11 S Medora, NDHAIL WAS DIME SIZE AT 639 PM AND QUARTER SIZE AT 641 PM...AND ONGOING.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched 3 storm reports to this severe thunderstorm warning; the first came 5 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Jun 21, 3:09 PM MDTSevere Thunderstorm WatchSPC6 hr

The nearest sounding before it

Bismarck Municip, ND (KBIS), launched 12:00Z, 11.6 hours before the alert went out and 204 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Bismarck Municip, ND at 12:00Z on 2016-06-21Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Bismarck Municip, ND at 12:00Z on 2016-06-21The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 46 square meters per square second.1939587897117Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
2084 m above ground
0-6 km bulk shear
56 kt
0-1 km storm-relative helicity
46 m²/s²
0-3 km storm-relative helicity
273 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

099 
WUUS53 KBIS 212336
SVRBIS
NDC007-089-220030-
/O.NEW.KBIS.SV.W.0060.160621T2336Z-160622T0030Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE BISMARCK ND
536 PM MDT TUE JUN 21 2016

THE NATIONAL WEATHER SERVICE IN BISMARCK HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  NORTHWESTERN STARK COUNTY IN SOUTHWESTERN NORTH DAKOTA...
  CENTRAL BILLINGS COUNTY IN SOUTHWESTERN NORTH DAKOTA...

* UNTIL 630 PM MDT

* AT 536 PM MDT...A SEVERE THUNDERSTORM WAS LOCATED OVER MEDORA...OR
  24 MILES EAST OF BEACH...MOVING NORTHEAST AT 20 MPH.

  HAZARD...60 MPH WIND GUSTS AND QUARTER SIZE HAIL. 

  SOURCE...RADAR INDICATED. 

  IMPACT...HAIL DAMAGE TO VEHICLES IS EXPECTED. EXPECT WIND DAMAGE 
           TO ROOFS...SIDING...AND TREES. 

* THIS SEVERE THUNDERSTORM WILL REMAIN OVER MAINLY RURAL AREAS OF
  NORTHWESTERN STARK AND CENTRAL BILLINGS COUNTIES...INCLUDING THE
  FOLLOWING LOCATIONS: FRYBURG.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

FOR YOUR PROTECTION MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF A
BUILDING.

&&

LAT...LON 4715 10325 4690 10297 4676 10349 4686 10361
      4693 10361
TIME...MOT...LOC 2336Z 230DEG 15KT 4688 10350 

HAIL...1.00IN
WIND...60MPH
 
$$

HEINERT
3 follow-up statements
695 
WWUS53 KBIS 212351
SVSBIS

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE BISMARCK ND
551 PM MDT TUE JUN 21 2016

NDC007-089-220030-
/O.CON.KBIS.SV.W.0060.000000T0000Z-160622T0030Z/
STARK ND-BILLINGS ND-
551 PM MDT TUE JUN 21 2016

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 630 PM MDT
FOR NORTHWESTERN STARK AND CENTRAL BILLINGS COUNTIES...

AT 549 PM MDT...A SEVERE THUNDERSTORM WAS LOCATED 7 MILES EAST OF
MEDORA...OR 27 MILES WEST OF DICKINSON...MOVING NORTHEAST AT 25 MPH.

HAZARD...60 MPH WIND GUSTS AND QUARTER SIZE HAIL. 

SOURCE...RADAR INDICATED. 

IMPACT...HAIL DAMAGE TO VEHICLES IS EXPECTED. EXPECT WIND DAMAGE TO 
         ROOFS...SIDING...AND TREES.

LOCATIONS IMPACTED INCLUDE...
BELFIELD AND FRYBURG.

FROM 541 PM MDT TO 547 PM MDT HAIL THE SIZE OF QUARTERS FELL 1 MILE
SOUTH OF MEDORA AS REPORTED BY A TRAINED SPOTTER.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

FOR YOUR PROTECTION MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF A
BUILDING.

&&

LAT...LON 4711 10321 4690 10297 4682 10329 4684 10339
      4687 10349 4695 10348
TIME...MOT...LOC 2349Z 245DEG 21KT 4691 10337 

HAIL...1.00IN
WIND...60MPH
 
$$

HEINERT/MARTIN
876 
WWUS53 KBIS 220012
SVSBIS

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE BISMARCK ND
612 PM MDT TUE JUN 21 2016

NDC007-089-220030-
/O.CON.KBIS.SV.W.0060.000000T0000Z-160622T0030Z/
STARK ND-BILLINGS ND-
612 PM MDT TUE JUN 21 2016

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 630 PM MDT
FOR NORTHWESTERN STARK AND CENTRAL BILLINGS COUNTIES...

AT 612 PM MDT...A SEVERE THUNDERSTORM WAS LOCATED 7 MILES WEST OF
BELFIELD...OR 26 MILES WEST OF DICKINSON...MOVING EAST AT 55 MPH.

HAZARD...60 MPH WIND GUSTS AND NICKEL SIZE HAIL. 

SOURCE...RADAR INDICATED. 

IMPACT...EXPECT DAMAGE TO ROOFS...SIDING...AND TREES. 

LOCATIONS IMPACTED INCLUDE...
BELFIELD AND FRYBURG. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

FOR YOUR PROTECTION MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF A
BUILDING.

&&

LAT...LON 4706 10316 4689 10305 4683 10328 4684 10339
      4687 10349 4695 10348
TIME...MOT...LOC 0012Z 248DEG 48KT 4693 10335 

HAIL...0.88IN
WIND...60MPH
 
$$

HEINERT/MARTIN
941 
WWUS53 KBIS 220023
SVSBIS

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE BISMARCK ND
623 PM MDT TUE JUN 21 2016

NDC007-089-220031-
/O.EXP.KBIS.SV.W.0060.000000T0000Z-160622T0030Z/
STARK ND-BILLINGS ND-
623 PM MDT TUE JUN 21 2016

...THE SEVERE THUNDERSTORM WARNING FOR NORTHWESTERN STARK AND CENTRAL
BILLINGS COUNTIES WILL EXPIRE AT 630 PM MDT...
                
THE STORM WHICH PROMPTED THE WARNING HAS WEAKENED BELOW SEVERE
LIMITS AND SO THE WARNING WILL BE ALLOWED TO EXPIRE.

A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 1000 PM MDT FOR
SOUTHWESTERN NORTH DAKOTA.

REMEMBER...A SEVERE THUNDERSTORM WARNING STILL REMAINS IN EFFECT FOR
SOUTHERN PARTS OF BILLINGS COUNTY AS WELL AS NORTHEAST SLOPE AND
SOUTHWEST STARK COUNTIES UNTIL 715 PM MDT.

LAT...LON 4706 10316 4689 10305 4683 10328 4684 10339
      4687 10349 4695 10348
TIME...MOT...LOC 0019Z 230DEG 15KT 4693 10335 

$$

HEINERT/MARTIN

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Bismarck, ND wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 21, 5:22 PM MDT, 14 minutes earlier.

Area forecast discussion, Jun 21, 5:22 PM MDT, 14 minutes before
Area Forecast Discussion
National Weather Service Bismarck ND
622 PM CDT TUE JUN 21 2016

.UPDATE...
Issued at 612 PM CDT Tue Jun 21 2016

Storms continue to move through northeast Montana with some
additional storms now starting to develop over southwest North
Dakota. Strong instability along with very impressive deep layer
shear (60 to around 80 kts) remain in place. Will be monitoring
the severe threat through the evening.

&&

.SHORT TERM...(This evening through Wednesday)
Issued at 233 PM CDT Tue Jun 21 2016

Main forecast issue in the short term period will be thunderstorm
chances late this afternoon and tonight.

Latest satellite and radar imagery is depicting thunderstorms
trying to fire off the Bighorns. Also some activity from west of
Havre MT to north of Glasgow MT. Surface analysis shows 1005mb
surface low over southeast MT with 3mb pressure falls from west
central ND into northeast MT. Currently around 1000 j/kg of cape
from southeast ND into north central MT but currently capped, and
80 knots of shear from northeast MT into west central ND. The
instability will only continue to increase this afternoon while
shear remains strong. With a strong upper low and associated
forcing tracking across north central MT at this time, think it's
only a matter of time before convection fires. Only question is
how will things evolve late this afternoon through this evening.

Of the many solutions from the mesoscale models today, one thing
remains consistent. That would be convection (either supercell or
mcs) tracking from around the Williston area...south and east
toward the Bismarck Mandan area. Various iterations are showing
additional convection north and south of this but thus one area
has been consistent. The 00Z SPC SSEO was giving an impressive
signal of strong convection centered over northwest north dakota
from 00-03 UTC this evening and with forecast flow, this would
track toward the south and east. Stronger capping and will likely
inhibit convection as we move into eastern portions of central ND.

Have heightened severe wording in our forecast products products
for this evening.

Convection moves into eastern ND for Wednesday then a quiet day on
thursday as we are in an area of shortwave ridging ahead of
another upper low that will affect the area beginning Friday.

.LONG TERM...(Wednesday night through Tuesday)
Issued at 233 PM CDT Tue Jun 21 2016

Short wave ridge will quickly move east across the Northern Plains
region transitioning flow aloft to southwesterly during the day on
Friday. Strong short wave upper level trough/closed low over the
Northern Rockies Friday will lead to height falls ahead of its path
and near an associated surface trough over the central and eastern
Dakotas. Instability axis with robust mucape will materialize ahead
of the surface trough along to east of Highway 83 during peak
heating. Uncertainty of whether convection will fire given the
degree of the forecast capping inversion with strong mid level waa
nosing into North Dakota. More favorable area for thunderstorms
looks to be on the edge of the cap across my northeast, which is
also where the more favorable shear is located. For now will hold
off on mentioning severe given the convective initialization
uncertainty.

Breezy conditions in the lows wake Saturday and Sunday will advect
much drier air into the region along with cooler temperatures. Left
pops in for both days, but I anticipate these being dropped in
future forecast updates. Possible wind headlines may be needed as
well this weekend, and will take a closer look over the next few
model cycles.

Broad/long wave ridge builds east for early next week, however
models show embedded impulses undercutting the ridge so will not
completey rule out chances for showers or isolated thunderstorms.
Overall precipitation coverage will be minimal.

&&

.AVIATION...(For the 00Z TAFS through 00Z Wednesday evening)
Issued at 612 PM CDT Tue Jun 21 2016

Numerous showers and thunderstorms will move over western and
central North Dakota tonight into early Wednesday morning. Some of
these storms may become severe with large hail and damaging wind
gusts. Otherwise...VFR conditions expected.

&&

.BIS Watches/Warnings/Advisories...
NONE.
&&

UPDATE...JJS
SHORT TERM...TWH
LONG TERM...NH
AVIATION...JJS
Hazardous weather outlook, Jun 21, 5:12 PM MDT, 24 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE BISMARCK ND
612 PM CDT TUE JUN 21 2016

NDZ001-002-009>011-017>021-031>035-040>046-222315-
DIVIDE-BURKE-WILLIAMS-MOUNTRAIL-WARD-MCKENZIE-DUNN-MERCER-OLIVER-
MCLEAN-GOLDEN VALLEY-BILLINGS-STARK-MORTON-BURLEIGH-SLOPE-
HETTINGER-GRANT-BOWMAN-ADAMS-SIOUX-EMMONS-
612 PM CDT TUE JUN 21 2016 /512 PM MDT TUE JUN 21 2016/

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTH CENTRAL
NORTH DAKOTA...NORTHWEST NORTH DAKOTA...SOUTH CENTRAL NORTH
DAKOTA AND SOUTHWEST NORTH DAKOTA.

.DAY ONE...TONIGHT

THUNDERSTORMS ARE EXPECTED TO DEVELOP OVER EASTERN MONTANA INTO
WESTERN NORTH DAKOTA EARLY THIS EVENING. THE THUNDERSTORMS ARE
EXPECTED TO MOVE INTO CENTRAL NORTH DAKOTA DURING THE EVENING.
SOME STORMS COULD BE SEVERE WITH DAMAGING WINDS...LARGE HAIL AND
POSSIBLY A TORNADO.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY

THERE IS A CHANCE OF THUNDERSTORMS FRIDAY THROUGH SUNDAY.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE NEEDED THIS EVENING OVER WESTERN AND
CENTRAL NORTH DAKOTA.

NDZ003>005-012-013-022-023-025-036-037-047-048-050-051-222315-
RENVILLE-BOTTINEAU-ROLETTE-MCHENRY-PIERCE-SHERIDAN-WELLS-FOSTER-
KIDDER-STUTSMAN-LOGAN-LA MOURE-MCINTOSH-DICKEY-
612 PM CDT TUE JUN 21 2016

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTH CENTRAL
NORTH DAKOTA...SOUTH CENTRAL NORTH DAKOTA AND SOUTHEAST NORTH
DAKOTA.

.DAY ONE...TONIGHT

THERE IS A CHANCE OF STRONG TO POSSIBLY SEVERE THUNDERSTORMS
TONIGHT. LARGE HAIL AND DAMAGING WIND GUSTS WILL BE THE MAIN
THREATS.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE NEEDED TONIGHT OVER EASTERN PORTIONS OF
CENTRAL NORTH DAKOTA.

In the hours before

Special weather statement, Jun 21, 5:30 PM MDT, 6 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BISMARCK ND
530 PM MDT TUE JUN 21 2016

NDZ032-033-220000-
STARK ND-BILLINGS ND-
530 PM MDT TUE JUN 21 2016

...A STRONG THUNDERSTORM WILL AFFECT WESTERN STARK AND CENTRAL
BILLINGS COUNTIES UNTIL 600 PM MDT...

AT 528 PM MDT...DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM
NEAR MEDORA...OR 23 MILES EAST OF BEACH...MOVING NORTHEAST AT 35 MPH.

NICKEL SIZE HAIL AND WIND GUSTS TO 50 MPH WILL BE POSSIBLE WITH THIS
STORM.

LOCATIONS IMPACTED INCLUDE...
MEDORA...FRYBURG AND BELFIELD.

THIS STORM MAY INTENSIFY...SO BE ALERT FOR RAPIDLY CHANGING
WEATHER.

A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 1000 PM MDT FOR
SOUTHWESTERN NORTH DAKOTA.

LAT...LON 4711 10334 4690 10308 4678 10354 4685 10361
      4695 10361
TIME...MOT...LOC 2328Z 238DEG 30KT 4688 10351

MARTIN/HEINERT

The office that day

Everything else NWS Bismarck, ND issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jun 21, 5:30 PM MDTSpecial Weather StatementBISBillings30 min

Nearby

Severe Thunderstorm Warnings in North Dakota, 2016Every severe thunderstorm warning in 2016

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.